Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Even Galois representations and the Fontaine-Mazur conjecture. II

Author: Frank Calegari
Journal: J. Amer. Math. Soc. 25 (2012), 533-554
MSC (2010): Primary 11R39, 11F80
Published electronically: October 3, 2011
MathSciNet review: 2869026
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove, under mild hypotheses, that there are no irreducible two-dimensional potentially semi-stable even $ p$-adic Galois representations of $ \mathrm {Gal}(\overline {\mathbf {Q}})$ with distinct Hodge-Tate weights. This removes the ordinary hypotheses required in the author's previous work. We construct examples of irreducible two-dimensional residual representations that have no characteristic zero geometric deformations.

References [Enhancements On Off] (What's this?)

  • [AC89] James Arthur and Laurent Clozel, Simple algebras, base change, and the advanced theory of the trace formula, Annals of Mathematics Studies, vol. 120, Princeton University Press, Princeton, NJ, 1989. MR 1007299 (90m:22041)
  • [BLGG09] Tom Barnet-Lamb, Toby Gee, and David Geraghty, The Sato-Tate Conjecture for Hilbert Modular Forms, J. Amer. Math. Soc. 24 (2011), 411-469. MR 2748398
  • [BLGG10] -, Congruences between Hilbert modular forms: constructing ordinary lifts, preprint, 2010.
  • [BLGGT10] Tom Barnet-Lamb, Toby Gee, David Geraghty, and Richard Taylor, Potential automorphy and change of weight, preprint, 2010.
  • [BLGHT09] Tom Barnet-Lamb, David Geraghty, Michael Harris, and Richard Taylor, A family of Calabi-Yau varieties and potential automorphy II, to appear P.R.I.M.S., 2009.
  • [BM02] Christophe Breuil and Ariane Mézard, Multiplicités modulaires et représentations de $ {\rm GL}\sb 2({\bf Z}\sb p)$ et de $ {\rm Gal}(\overline {\bf Q}\sb p/{\bf Q}\sb p)$ en $ l=p$, Duke Math. J. 115 (2002), no. 2, 205-310, with an appendix by Guy Henniart. MR 1944572 (2004i:11052)
  • [Böc01] Gebhard Böckle, On the density of modular points in universal deformation spaces, Amer. J. Math. 123 (2001), no. 5, 985-1007. MR 1854117 (2002g:11070)
  • [BR92] Don Blasius and Jonathan D. Rogawski, Tate classes and arithmetic quotients of the two-ball, The zeta functions of Picard modular surfaces, Univ. Montréal, Montréal, QC, 1992, pp. 421-444. MR 1155236 (93c:11040)
  • [Cal11] Frank Calegari, Even Galois representations and the Fontaine-Mazur conjecture, Invent. Math. 185 (2011), 1-16.
  • [Car10] Ana Caraiani, Local-global compatibility and the action of monodromy on nearby cycles, preprint arXiv:1010.2188, 2010.
  • [CGP10] Brian Conrad, Ofer Gabber, and Gopal Prasad, Pseudo-reductive groups, New Mathematical Monographs, vol. 17, Cambridge University Press, Cambridge, 2010. MR 2723571
  • [Che09] Gaëtan Chenevier, Une application des variétés de Hecke des groupes unitaires, preprint, 2009.
  • [Che10] -, On the infinite fern of Galois representations of unitary type, preprint, 2010.
  • [CHL] Laurent Clozel, Michael Harris, and J.-P. Labesse, Stabilisation de la formule des traces, variétés de Shimura, et applications arithmétiques, to appear (séminaire G.R.F.A. Paris 7).
  • [CM09] Frank Calegari and Barry Mazur, Nearly ordinary Galois deformations over arbitrary number fields, J. Inst. Math. Jussieu 8 (2009), no. 1, 99-177. MR 2461903 (2009i:11070)
  • [Col10] Pierre Colmez, Représentations de $ {\rm GL}_2(\mathbf {Q}_p)$ et $ (\phi ,\Gamma )$-modules, Astérisque (2010), no. 330, 281-509. MR 2642409
  • [Con] Brian Conrad, Cohomological descent, preprint.
  • [Del73] P. Deligne, Formes modulaires et représentations de $ {\rm GL}(2)$, Modular functions of one variable, II (Proc. Internat. Summer School, Univ. Antwerp, Antwerp, 1972), Lecture Notes in Math., Vol. 349, Springer, Berlin, 1973, pp. 55-105. MR 0347738 (50:240)
  • [dJ96] A. J. de Jong, Smoothness, semi-stability and alterations, Inst. Hautes Études Sci. Publ. Math. (1996), no. 83, 51-93. MR 1423020 (98e:14011)
  • [Eme] Matthew Emerton, Local-global compatibility in the $ p$-adic Langlands programme, preprint.
  • [Fal88] Gerd Faltings, $ p$-adic Hodge theory, J. Amer. Math. Soc. 1 (1988), no. 1, 255-299. MR 924705 (89g:14008)
  • [FM95] Jean-Marc Fontaine and Barry Mazur, Geometric Galois representations, Elliptic curves, modular forms, & Fermat's last theorem (Hong Kong, 1993), Ser. Number Theory, I, Int. Press, Cambridge, MA, 1995, pp. 41-78. MR 1363495 (96h:11049)
  • [Fon94] Jean-Marc Fontaine, Représentations $ l$-adiques potentiellement semi-stables, Astérisque (1994), no. 223, 321-347, Périodes $ p$-adiques (Bures-sur-Yvette, 1988). MR 1293977 (95k:14031)
  • [Ger09] David Geraghty, Modularity lifting theorems for ordinary Galois representations, preprint, 2009.
  • [GHTT10] Robert Guralnick, Florian Herzig, Richard Taylor, and Jack Thorne, Adequate subgroups, Appendix to [Tho10], 2010.
  • [HSBT10] Michael Harris, Nick Shepherd-Barron, and Richard Taylor, A family of Calabi-Yau varieties and potential automorphy, Annals of Math. (2) 171 (2010), 779-813. MR 2630056 (2011g:11106)
  • [HT01] Michael Harris and Richard Taylor, The geometry and cohomology of some simple Shimura varieties, Annals of Mathematics Studies, vol. 151, Princeton University Press, Princeton, NJ, 2001, with an appendix by Vladimir G. Berkovich. MR 1876802 (2002m:11050)
  • [JS81] H. Jacquet and J. A. Shalika, On Euler products and the classification of automorphic forms. II, Amer. J. Math. 103 (1981), no. 4, 777-815. MR 623137 (82m:10050b)
  • [Kis07] Mark Kisin, Modularity of $ 2$-dimensional Galois representations, Current developments in mathematics, 2005, Int. Press, Somerville, MA, 2007, pp. 191-230. MR 2459302
  • [Kis08] -, Potentially semi-stable deformation rings, J. Amer. Math. Soc. 21 (2008), no. 2, 513-546. MR 2373358 (2009c:11194)
  • [Kis09] -, The Fontaine-Mazur conjecture for $ {\rm GL}_2$, J. Amer. Math. Soc. 22 (2009), no. 3, 641-690. MR 2505297 (2010j:11084)
  • [Klü00] Jürgen Klüners, A polynomial with Galois group $ {\rm SL}_2(11)$, J. Symbolic Comput. 30 (2000), no. 6, 733-737, Algorithmic methods in Galois theory. MR 1800035 (2001h:12007)
  • [KW09a] Chandrashekhar Khare and Jean-Pierre Wintenberger, Serre's modularity conjecture. I, Invent. Math. 178 (2009), no. 3, 485-504. MR 2551763 (2010k:11087)
  • [KW09b] -, Serre's modularity conjecture. II, Invent. Math. 178 (2009), no. 3, 505-586. MR 2551764 (2010k:11088)
  • [Mal00] Gunter Malle, Multi-parameter polynomials with given Galois group, J. Symbolic Comput. 30 (2000), no. 6, 717-731, Algorithmic methods in Galois theory. MR 1800034 (2002a:12007)
  • [Maz97] B. Mazur, An ``infinite fern'' in the universal deformation space of Galois representations, Collect. Math. 48 (1997), no. 1-2, 155-193, Journées Arithmétiques (Barcelona, 1995). MR 1464022 (98g:11053)
  • [Ram02] Ravi Ramakrishna, Deforming Galois representations and the conjectures of Serre and Fontaine-Mazur, Ann. of Math. (2) 156 (2002), no. 1, 115-154. MR 1935843 (2003k:11092)
  • [Ser03] Jean-Pierre Serre, On a theorem of Jordan, Bull. Amer. Math. Soc. (N.S.) 40 (2003), no. 4, 429-440 (electronic). MR 1997347 (2004f:11040)
  • [Shi10] Sug Woo Shin, Galois representations arising from some compact Shimura varieties, Annals of Math. (2) 173 (2011), 1645-1741. MR 2800722
  • [Sno] Andrew Snowden, Weight two representations of totally real fields, preprint.
  • [Tay10] Richard Taylor, The image of complex conjugation in l-adic representations associated to automorphic forms, to appear in Algebra & Number Theory, 2010.
  • [Tho10] Jack Thorne, On the automorphy of $ l$-adic Galois representations with small residual image, to appear in the Journal of the Institute of Mathematics of Jussieu, 2010.
  • [Tsu98] Takeshi Tsuji, $ p$-adic Hodge theory in the semi-stable reduction case, Proceedings of the International Congress of Mathematicians, Vol. II (Berlin, 1998), no. Extra Vol. II, 1998, pp. 207-216 (electronic). MR 1648071 (99g:14020)
  • [TY07] Richard Taylor and Teruyoshi Yoshida, Compatibility of local and global Langlands correspondences, J. Amer. Math. Soc. 20 (2007), no. 2, 467-493 (electronic). MR 2276777 (2007k:11193)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 11R39, 11F80

Retrieve articles in all journals with MSC (2010): 11R39, 11F80

Additional Information

Frank Calegari
Affiliation: Department of Mathematics, Northwestern University, 2033 Sheridan Road, Evanston, Illinois 60208

Received by editor(s): January 5, 2011
Received by editor(s) in revised form: September 1, 2011
Published electronically: October 3, 2011
Additional Notes: This research was supported in part by NSF Career Grant DMS-0846285 and the Sloan Foundation.
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society